Page Section: Left Content Column

Get Adobe Reader

Page Section: Centre Content Column

Dispensing error to patient at risk of blood clots (15HDC01710)

Download Dispensing error to patient at risk of blood clots (15HDC01710) (PDF 72Kb)

(15HDC01710, 25 May 2016)

Pharmacist ~ Pharmacy ~ Dispensing medication ~ Selection error ~ Professional standards ~Right 4(2)

A 48-year-old woman had previously had a life threatening deep vein thrombosis (a blood clot within a deep vein) and bilateral pulmonary embolism (a blood clot in the lung). She was travelling overseas and was prescribed four enoxaparin sodium 4000IU injections by a general practitioner to inject prior to her departure.

The following day, the woman had the prescription filled at a pharmacy. A pharmacist mistakenly dispensed epoetin alfa 4000IU (indicated for the treatment of severe anaemia of renal origin) in place of enoxaparin sodium 4000IU. The pharmacist checked the medication herself, but did not identify that the label generated did not match the prescription.

On the day of her flight, the woman injected herself with two of the injections as prescribed. The day after she arrived, she felt "breathless, felt weak, dizzy and had flu like symptoms as well as a headache", and the backs of her legs were also covered in bruises. The woman was admitted to hospital and given enoxaparin sodium.

Approximately two weeks later, the pharmacy manager was carrying out medication reconciliation at the pharmacy and discovered the error. The following day, the manager discussed the error with the dispensing pharmacist. Once the error was confirmed, the manager contacted the woman, who was still overseas, and informed her of the error.  

It was held that, by failing to select the correct medication, and failing to check the selected medication adequately against the original prescription, the pharmacist failed to provide services to the woman in accordance with professional standards and, as such, breached Right 4(2).

It was held that the pharmacist's error in dispensing the wrong medication was an individual clinical error, and could not be attributed to the Pharmacy.  

It was recommended that the pharmacist arrange for an assessment through the New Zealand College of Pharmacists regarding the processing of prescriptions and processes for dispensing and checking medications and that the New Zealand Pharmacy Council consider whether a review of the pharmacist's competence is warranted, and report back to HDC on the outcome of that review.

Page Section: Right Content Column

Quicklinks